Disaster Relief: Handling Diabetes in an Emergency
The American Diabetes Association has received a number of questions concerning what a person with diabetes should do in an emergency situation such as Hurricane Katrina. It is very difficult to give advice that will be correct for every person involved, as each person’s situation may be very different from another person with diabetes. This being said, we do offer the following suggestions:
- Identify yourself as having diabetes. The most important priority should be to identify yourself as having diabetes so that you can get the care you need. In situations such as this, the relief workers making decisions as to where a person should go and how he or she should be cared for will be based in part on the seriousness of his medical condition. Identifying yourself as having diabetes and any diabetes-related complication you might have (such as heart or kidney problems) significantly increases the chance you will get the care you need.
- Dehydration. In a situation like the one we witnessed with Hurricane Katrina, the greatest concern for people with diabetes is the effect of on-going hyperglycemia (high blood sugar) leading to dehydration. When the blood glucose (sugar) level is abnormally high, the body attempts to reduce the glucose level by dumping glucose into the urine so it can then be eliminated from the body. To do this, water must leave the body with the glucose. Over time, this can lead to dehydration unless a person can drink enough fluids to keep up with the increased urination.
Given the increased temperatures in the Gulf region, additional fluid loss can occur through perspiration or sweating. With on-going dehydration, serious medical problems can occur. So, one of the most important things that a person with diabetes can do is to make sure he or she takes in enough fluid to meet the body’s needs. Obviously this must be done safely, and the best choices for fluid intake would be clean water or noncarbohydrate fluids. Dehydration can also be a particular problem for those taking the diabetes medication called metformin (Glucophage).
- Hypoglycemia. A second short-term complication of diabetes is hypoglycemia (low blood sugar). This occurs only in a person who is taking medications that lower blood glucose (insulin and/or pills that cause the body to make more insulin). If at all possible, a person with diabetes should try to keep something containing sugar with him or her at all times to treat hypoglycemia, should it occur.
Each person reacts to hypoglycemia differently, but these are some symptoms:
- Irritability, sadness, or anger
- Chills and cold sweats
- Fast heartbeat
- Light-headedness or dizziness
- Stubbornness or combativeness
- Lack of coordination
- Blurred vision
- Tingling or numbness of lips or tongue
- Strange behavior
- Personality change
- Passing out
Because of serious concerns regarding hypoglycemia and the unusual circumstances faced in the aftermath of Hurricane Katrina, particularly if a patient can’t monitor his blood glucose level because he doesn’t have access to a blood glucose meter, it may be best not to try to keep blood glucose levels as close to normal as possible (as we generally advise for people with diabetes) but let your glucose levels to be somewhat higher. It is important to consider that the requirements for the various medications used to treat diabetes may be very different in somebody in a situation such as Hurricane Katrina because of significant changes in diet and activity.
- Prevent infections. A third area of concern is the prevention of infectious disease, particularly foot infections. People with diabetes are at higher risk to develop infections of the feet because of nerve and blood vessel problems, so it is very important that they do their best to avoid walking through contaminated water or injuring their feet. A diabetic person should inspect his feet visually on a regular basis to look for any cuts, sores, or blisters so he can get proper care. If he sees any of the usual signs of infection (redness, and/or discharge from a wound), he should get immediate medical attention.
- Medications. In response to questions about what a person with diabetes should do if he or she does not have access to the usual diabetes medications, only general advice can be given. Obviously, people with type 1 diabetes are at greatest risk because they are completely dependent on injected insulin. These patients usually take insulin a number of times per day. If insulin is not available, the patient should reduce consumption of carbohydrates, if possible. If a person with type 1 diabetes does not have any access to insulin, the most important priority should be to take in enough fluids to avoid dehydration (as discussed above). As quickly as insulin becomes available, these individuals need to return to their usual insulin regimen, keeping in mind, as noted above, that their requirements for insulin may be quite different at this particular time. If one’s usual type and brand of insulin is not available, using a different type or brand of insulin as directed by medical personnel is quite safe.
For a person with type 2 diabetes, who may or may not be on insulin, not receiving his or her medications on a regular basis presents fewer problems than in the person with type 1 diabetes but should be restarted as soon as possible. Again, avoiding hyperglycemia, which can lead to dehydration, is the most important priority. As medications become available, they should be restarted cautiously, keeping in mind that a person’s needs for a particular medication and dosage may have changed if significant weight loss has occurred or a person has gone without adequate intake of food for a significant period of time.
In the affected areas, pharmacies may let you get your medicines without a prescription if you have the pill bottles. Many people with diabetes take medicines for high blood pressure and cholesterol as well. These should also be restarted as soon as possible.
Reproduced with permission from the American Diabetes Association. The American Diabetes Association is the nation's leading voluntary health organization supporting diabetes research, information, and advocacy. Founded in 1940, the Association has offices in every region of the country, providing services to hundreds of communities. For more information, call the American Diabetes Association at 1-800-DIABETES (1-800-342- 2383), or visit www.diabetes.org. Information from both these sources is available in English and Spanish. Reviewed by Dr. Jane Clary, Associate Extension Professor, Food Science, Nutrition, and Health Promotion.
Copyright 2015 by Mississippi State University. All rights reserved. This publication may be copied and distributed without alteration for nonprofit educational purposes provided that credit is given to the Mississippi State University Extension Service.
Information Sheet 1768
Extension Service of Mississippi State University, cooperating with U.S. Department of Agriculture. Published in furtherance of Acts of Congress, May 8 and June 30, 1914. GARY B. JACKSON, Director
The Mississippi State University Extension Service is working to ensure all web content is accessible to all users. If you need assistance accessing any of our content, please email the webteam or call 662-325-2262.